Lightning, Jefferson
- When
- May 24, 12:30 PM MST
- Where
- Jefferson County, Wheat Ridge
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 39.750, -105.080
Lightning damaged a home in Wheat Ridge.
A severe thunderstorm produced hail up to quarter size near Parker. Brief heavy rainfall was also observed, with nearly one inch in less than one hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size near Parker. Brief heavy rainfall was also observed, with nearly one inch in less than one hour. Lightning struck a home near 38th and Everett in Wheat Ridge. Lightning blasted a hole in the roof as well as the ceiling inside. Electrical outlets were damaged and one of the interior walls was charred. Severe thunderstorms produced quarter to half dollar size hail in Douglas County. A tornado briefly touched down in open country in Lincoln County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 11:26 AM MST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1226 PM MDT Wed May 24 2023 .UPDATE... Issued at 1220 PM MDT Wed May 24 2023 First storms over the east slopes, mainly in Larimer County, were enough to create brief heavy rain but convection has been very pulsy with new development outflow driven. The Cameron Peak burn area may be pretty well worked over soon which may reduce the flood threat in a less unstable cloudy air mass. Hopefully we'll wind up with a low level convergence area that's east and south of the current activity and new and potentially stronger convection will be focused there. Not much to change with the rest of the forecast at this point. The clouds will reduce instability, but with very slow storm motions we could see productive pulse storms. Probably not much of a threat of flooding except if we get a second pulse that drifts back over the same area, which could happen somewhere. After the next hour or so, the main threat of problems is probably in our urban areas mid to late afternoon. && .SHORT TERM...(Today and tonight) Issued at 325 AM MDT Wed May 24 2023 Key messages: 1) Active weather pattern starts today 2) Locally heavy rain and a couple severe storms possible 3) Smoke departs Today will mark the beginning of an extended period of unsettled and stormy weather. The upper level high over Nebraska is shifting ever so slowly east today and will eventually center itself into Iowa. That will allow the mid level dry pocket over the northeast plains to retreat, with deeper moisture and a less capped environment taking hold across the forecast area. At the same time, low level moisture has continued to increase, with dewpoints into the mid 50s as far back as Fort Collins. With the increase in low level moisture, MLCAPE are advertised by most short range models to reach 1000-1500 J/kg across the plains. Meanwhile, deep layer shear is quite weak and under 20-25 knots which means the severe threat will come from pulse storms. Large hail is the main threat. But, of course, it's Colorado so you can never rule out a landspout should the right combination of developing updrafts/boundaries line up just right. Heavy rain will also be a threat given the very weak shear and mean wind for storm motion only between 6 and 10 knots. More details on the heavy rain and burn area flash flood threat in the Hydrology section below. Storm coverage, despite the lack of much forcing, is expected to be considerably higher than yesterday given the absence of a cap. In fact, most convective allowing models show convection developing over the Front Range noon - 3pm, and then organizing/moving slowly east across the plains 3-10 pm, before weakening toward the northeast corner of the state 10 pm - midnight. We've gone along with that scenario given the good agreement and conceptual model for today's event. A couple things could throw that off a bit; 1) It appears some stratus/patchy fog development will occur this morning, and that could impact destabilization 2) Mid level clouds are starting to thicken across the mountains and into portions of south central Colorado, so there could be a few showers as early as this morning already. We do think most areas will see rain and hear thunder this afternoon and evening. Finally, for those looking for relief from the smoke and poor air quality - it's coming! As the flow aloft eventually turns southwest and we reach convective temperatures, we'll start to see some improvement this afternoon, and then a big improvement as the expected area of showers/storms moves across with further smoke dispersion and a cleaner airmass following the storms. .LONG TERM...(Thursday through Tuesday) Issued at 325 AM MDT Wed May 24 2023 The synoptic pattern will change very little over the next several days, leading to a 7 day forecast that almost feels copied and pasted from day to day. Daily afternoon thunderstorms... with a heavy rain, hail, and wind threat... will be the main headline for the upcoming week. A broad trough axis will remain in place to the west of the region, with ridging across the Central CONUS. Weak south- southwesterly flow aloft should prevail across Colorado, though the overall airmass will be a bit drier. Overall storm coverage should be diminished somewhat compared to Wednesday, but isolated to scattered thunderstorms are still expected by the afternoon across the Front Range and plains, where modest instability is anticipated. Light upper level winds will limit deep layer shear to around 20-25kt, but a few marginally strong/severe storms are still possible. The instability axis should very slowly shift eastward Friday into the weekend, with scattered storms likely across the plains each afternoon. A few strong to severe storms will be possible given the marginally favorable environment. Guidance does eventually get slightly faster mid-level winds into the region by the weekend, and there may be a better chance for more organized severe weather sometime this weekend... but confidence in that is fairly low. Models begin to diverge by early next week, though the general pattern would still support afternoon convection. Temperatures through the period should be a few degrees above normal values, with highs across the plains reaching the mid to upper 70s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1220 PM MDT Wed May 24 2023 Thunderstorms are expected in the Denver area later this afternoon, mainly between 21z and 01z. Some of the storms will produce wind gusts to 40 knots and IFR conditions in heavy rain. VFR conditions are expected overnight, with a chance of IFR in fog between 10z and 14z. && .HYDROLOGY... Issued at 325 AM MDT Wed May 24 2023 Increased moisture will lead to stronger storms with heavier rainfall this afternoon and evening. Storms will also be slow moving, and thus we'll see an elevated threat of flash flooding in some of the burn areas. It appears the largest influx of moisture will be on the east side of the Front Range mountains, putting the Cameron Peak burn area as the most vulnerable burn area today for flash flooding. Little has changed farther west for the East Troublesome and Williams Fork, so the threat remains more limited there. The main time frame for burn areas would be from Noon - 5pm. We'll also see locally heavy rain develop from storms across the I-25 Corridor and adjacent plains. These storms should be fairly efficient rain producers given warm cloud depths near 3000-3500 feet and relatively low LCLs (near 5000-6000 ft AGL). Storm intensity will also be there given MLCAPE of 1000-1500 J/kg so stronger storms will be capable of producing 1 to 1.5 inches of rain in 30 minutes, before weakening (most of these will be pulse storms given weak shear environment). That would be enough rain to produce considerable street flooding and even some lowland flooding considering the recent wetness. At least a limited threat of burn area flash flooding will continue through most of the extended forecast period. Near to above normal moisture, weak flow aloft, and modest instability will support slow moving thunderstorms each afternoon. There may be a day or two where an elevated risk is justified, but at this point no particular day stands out. Daily thunderstorms should continue into early next week. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Gimmestad SHORT TERM...Barjenbruch LONG TERM...Hiris AVIATION...Gimmestad HYDROLOGY...Barjenbruch/Hiris
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 356 AM MDT Wed May 24 2023 COZ030>051-251000- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 356 AM MDT Wed May 24 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A prolonged unsettled and stormy weather pattern starts today. Stronger storms today will produce locally heavy rainfall, an increased risk of urban street flooding and burn area flash flooding, and a couple severe storms will be possible too with large hail being the primary threat. Showers and thunderstorms will become fairly widespread, first starting over the mountains late this morning and early afternoon, and then spreading slowly east across the plains from mid afternoon through this evening. Stronger storms from the Front Range I-25 Corridor eastward onto the plains will be capable of producing hail, bursts of very heavy rain, and strong gusty winds up to 50 mph. Peak rainfall of 1 to 1.5 inches of rain in 30 minutes can be expected from the strongest storms. Isolated brief severe storms will be capable of producing 1 to 1.5 inch diameter hail. Smoky and hazy skies will finally depart after the passage of thunderstorms this afternoon and early evening, resulting in a significant improvement in air quality. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern will continue through the next several days, with afternoon showers and thunderstorms likely. A few strong to severe storms are possible across the plains each afternoon. Heavy rain will also be possible with a burn area flash flood threat continuing through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. However, any reports of heavy rain, hail, or significant weather will be appreciated.
The Denver radar (KFTG), 46 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
3 hail, 1 lightning, 1 tornado. Local standard time, as filed.
Lightning damaged a home in Wheat Ridge.
A tornado touched down briefly as it crossed State Highway 71. No damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089020, 1101343, 1089021, 1101342, 1101344.